Iowa, 2017

Hail and Damaging Winds in Iowa, July 10 to 11, 2017

July 10 to 11, 2017 · NWS DVN · 10 events in 8 counties and zones

A stalled boundary produced a couple of rounds of severe storms with very heavy rain producing flash flooding, several reports of damaging winds of 60 to 70 mph, and isolated, large hail in the afternoon and lasting into the overnight hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A stalled boundary produced a couple of rounds of severe storms with very heavy rain producing flash flooding, several reports of damaging winds of 60 to 70 mph, and isolated, large hail in the afternoon and lasting into the overnight hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 10, 1:10 AM CST, 32 minutes earlier.

Area forecast discussion, Jul 10, 1:10 AM CST, 32 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
210 AM CDT Mon Jul 10 2017

.SYNOPSIS...
Issued at 136 AM CDT Mon Jul 10 2017

A large MCS continue to move southeast through IA/MN/WI as of 1
AM. The two main focusing mechanisms appear to be a warm advection
wing near 700mb over central to southeast WI, and another band of
intense updrafts at the edge of the cap, from south central MN to
near Fort Dodge. The southern flank of this will impact our area
through 15Z with heavy rain, and possibly damaging winds and hail.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 136 AM CDT Mon Jul 10 2017

The forecast for today will focus on timing out the morning
storms, and increasing the heat and humidity. The front is
expected to be north of the CWA today, and with the expected
rainfall this morning, we should see a very humid day take place.
By late morning, clearing should occur in most areas, with heat
index readings near 90 north to near 100 south. This is near
advisory, but with the uncertainty of storm/cloud evolution, will
not issue any heat related headlines on this shift. The cap that
is is holding over southwest Iowa will advect northeast today,
making the prospect for additional surface based storms in our
area a very low confidence outlook. There is a low chance an
isolated storm could fire in the south today on outflow
convergence, and if it did, a strong storm would be likely. ERVIN

.LONG TERM...(Tuesday through Sunday)
ISSUED AT 136 AM CDT Mon Jul 10 2017

Hot and humid weather will continue through Thursday, with low
confidence chance for showers and thunderstorms. The air mass will
remain very moist, and storms will carry a locally heavy rain
threat when the occur. As of now, the hottest day appears to be
Wednesday which continues to show potential for a heat advisory
during the afternoon and evening hours, when heat indexes reach
the 95 to 103 range. By Thursday, the front is expected to move
south, shifting the heat threat away from the region, at least for
a day. By Friday and Saturday, another cool front will approach
from the north, with temperatures rebounding back to the upper
80s, and a return to the upper 60s. A low chance for storms is
included for the upcoming front, which does not appear to be
strongly forced at this time.
ERVIN

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday Night)
ISSUED AT 1155 PM CDT Sun Jul 9 2017

Latest upstream radar trends support slightly slower timing for
overnight storms at KCID/KDBQ/KMLI. Still some uncertainty as to
the eventual intensity of winds and have toned them down slightly.
Mainly MVFR ceilings and periods of IFR visibilities will likely
accompany the storms, with a period of MVFR ceilings lingering
into Monday morning. The chance of showers and storms is low at
KBRL.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Ervin
SHORT TERM...Ervin
LONG TERM...Ervin
AVIATION...RP Kinney
Hazardous weather outlook, Jul 9, 7:10 PM CST, 6 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
810 PM CDT Sun Jul 9 2017

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-110115-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
810 PM CDT Sun Jul 9 2017

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TONIGHT

The Storm Prediction Center has an enhanced risk for severe
thunderstorms along the Highway 20 corridor during the overnight
hours. A slight risk extends southward to include the Interstate
80 corridor, with a marginal risk as far south as southeast Iowa
and western Illinois.

A line of severe thunderstorms, with bowing segments producing
swaths of very damaging winds, is expected to push into the
northern half of the outlook area mainly after midnight. Damaging
winds of up to 70 mph, with swaths of around 80 mph appears likely,
especially in the enhanced risk area.

Backbuilding or repeating thunderstorms over generally the same
area in the wake of the intense bow echo will produce torrential
rainfall, with amounts of several inches in a short time possible.
Any areas that receive this amount of rain may lead to flash flooding
and rapid rises on creeks and streams.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

The Storm Prediction Center has a slight risk of severe thunderstorms
Monday afternoon, east of a Carthage to Aledo Illinois line. A
marginal risk exists for the remainder of the outlook area.

Thunderstorms will continue to be possible, as a stalled front
remains over the area through Thursday. There will be a threat for
heavy rainfall, as well as damaging winds from occasional rounds
of storms during this period. At this time, the timing of the
periods of storms are not certain, but the main threat does
appear to be heavy rain rates and eventual flooding.

Very moist air will combine with hot temperatures, to bring
afternoon heat index readings to the 95 to 105 range Monday
through Wednesday. Locations along and south of Interstate 80 are
most at risk for the intense heat, as clouds and thunderstorms
could offset the heat farther north.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed between 12 am and 7 am
early Monday morning, mainly along and north of Interstate 80.

Haase/RP Kinney

In the hours before

Special weather statement, Jul 10, 1:07 AM CST, 35 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
207 AM CDT MON JUL 10 2017

IAC019-055-061-105-113-100800-
Buchanan-Dubuque-Jones-Delaware-Linn-
207 AM CDT MON JUL 10 2017

...STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN BUCHANAN...
DUBUQUE...NORTHERN JONES...DELAWARE AND NORTHEASTERN LINN COUNTIES
UNTIL 300 AM CDT...

At 205 AM CDT, a cluster of strong thunderstorms were located near
Dundee, or near Manchester, moving southeast at 40 mph.

Wind gusts up to 50 mph and dime size hail are possible with these
storms as they pass by.

Locations impacted include...
Dubuque, Manchester, Asbury, Dyersville, Monticello, Cascade,
Epworth, Farley, Peosta, Edgewood, Earlville, Coggon, Hopkinton,
Delhi, New Vienna, Colesburg, Worthington, Holy Cross, Ryan and
Greeley.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4261 9069 4258 9068 4230 9084 4229 9090
      4218 9090 4210 9094 4232 9173 4265 9154
      4265 9112
TIME...MOT...LOC 0705Z 290DEG 36KT 4256 9147

12

The radar

The Quad Cities radar (KDVN), 107 km away, was scanning. The volume nearest the first event began at 07:44 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Dubuque

When
July 10, 1:42 AM CST
Where
Dubuque County, 0.86 mi SE of Durango
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
42.560, -90.770

The county emergency manager reported several trees and branches down resulting in sporadic damage.

Thunderstorm Wind, Jones

When
July 10, 1:54 AM CST
Where
Jones County, 0.86 mi SE of Center Jct
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
42.110, -91.090

The county emergency manager reported a large tree on a house, also a tree blocking a road with an area of corn snapped off.

Thunderstorm Wind, Muscatine

When
July 10, 3:17 AM CST
Where
Muscatine County, Conesville
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
41.380, -91.350

The local TV station KCRG in Cedar Rapids reported multiple roads blocked by fallen trees. Carports were blown over and power lines down.

Thunderstorm Wind, Louisa

When
July 10, 3:36 AM CST
Where
Louisa County, 0.52 mi E of Wapello
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.180, -91.190

The county emergency manager reported several large trees were split in half.

Thunderstorm Wind, Des Moines

When
July 10, 3:52 AM CST
Where
Des Moines County, 0.52 mi E of Mediapolis Sharar Ar
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.030, -91.040

The county emergency manager reported many trees were down. Some trees were snapped in half. A ladder was found in the roof of a house that was blown out of a machine shed.

Thunderstorm Wind, Des Moines

When
July 10, 3:56 AM CST
Where
Des Moines County, 2.5 mi WSW of Northfield
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
41.050, -91.160

The county emergency manager reported power lines were down and entangled with trees at Highway 61 north 260th Street. The local dispatch center power was out and operating on portable backups.

Hail, Washington

When
July 10, 4:08 AM CST
Where
Washington County, 3.49 mi S of Richmond
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.400, -91.690

Thunderstorm Wind, Lee

When
July 10, 6:11 PM CST
Where
Lee County, 1.72 mi WSW of Ft Madison
Measured
55 kt (63 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
40.620, -91.350

The local fire department reported 2 trees were down in Fort Madison. The fire department removed them from the road.

Thunderstorm Wind, Keokuk

When
July 11, 4:40 AM CST
Where
Keokuk County, 2.66 mi ENE of Thornburg
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
41.461, -92.281

A public report was received via local broadcast media of at least two trees down in Thornburg. One tree was on a home and the other on power lines.

Thunderstorm Wind, Washington

When
July 11, 5:06 AM CST
Where
Washington County, 0.52 mi W of Wellman
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
41.470, -91.840

A local state official reported a tree limb down and was laying across the road in Wellman.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2017Every state in 2017This day in weather historyWarnings in Iowa, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 715249, 715252, 715253, 715254, 715256, 715261, 715262, 715264, 715273, 715274.